Maine, 2009

Flood in Maine, November 14 to 15, 2009

November 14 to 15, 2009 · NWS GYX · 1 event in 1 county or zone

The remnants of Hurricane Ida produced heavy rain across New Hampshire and Maine. 30 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

The remnants of Hurricane Ida produced heavy rain across New Hampshire and Maine. Rainfall amounts of 3 to 5 inches were common with Wells, Maine reporting 6.30 inches. The rain produced minor flooding on the Presumpscot River in Westbrook.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Nov 14, 9:56 PM EST, 47 minutes earlier.

Area forecast discussion, Nov 14, 9:56 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
956 PM EST SAT NOV 14 2009

.SYNOPSIS...
A TROUGH OF LOW PRESSURE OVER SOUTHERN NEW ENGLAND WILL SLOWLY
DRIFT EAST TONIGHT AND SUNDAY AS A COLD FRONT APPROACHES FROM THE
WEST. THE COLD FRONT WILL PUSH OFFSHORE EARLY SUNDAY NIGHT AND
HIGH PRESSURE WILL BUILD IN FROM THE WEST THROUGH WEDNESDAY. HIGH
PRESSURE WILL GRADUALLY SHIFT OFFSHORE THURSDAY AND A COLD FRONT
WILL CROSS THE AREA ON FRIDAY. THE FRONT WILL STALL OVER SOUTHERN
NEW ENGLAND ON SATURDAY AS HIGH PRESSURE BUILDS OVER NORTHERN NEW
ENGLAND.

&&

.NEAR TERM /UNTIL 7 AM SUNDAY MORNING/...

950 PM UPDATE...

BACK EDGE OF HEAVIEST PRECIPITATION MOVING NORTHWARD THROUGH NORTHERN
CUMBERLAND COUNTY...THOUGH STILL SOME LIGHTER PRECIP MOVING ONSHORE.
ANOTHER BATCH OF HEAVY PRECIP NOTED ON RADAR LOCATED JUST SOUTH OF CAPE
COD AND HEADING NORTHWARD...SO COULD SEE ANOTHER BATCH OF HEAVIER QPF
AFTER MIDNIGHT. FLOOD WARNINGS TO REMAIN IN EFFECT AND HAVE ALSO
ISSUED FLOOD WARNING FOR PRESUMPSCOT RIVER (PWMFLWGYX).

815 UPDATE...

AREAS OF HEAVY RAIN CONTINUE WITH SOME COASTAL STORM TOTALS
BROACHING THE 4 INCH MARK...THUS HAVE UPGRADED ADVISORIES TO
FLOOD WARNINGS. (SEE PWMLWGYX).  ALSO...WATCHING THE PORTLAND
TIDE GAGE WHICH IS RUNNING BETWEEN 1/2 TO 3/4 FOOT ABOVE
FORECAST LEVEL. STILL EXPECT IT TO REMAIN BELOW FLOOD STAGE
BUT SPLASHOVER AT TIME OF HIGH TIDE A DISTINCT POSSIBLITY AS
SEAS RUNNING 8 TO 12 FT.

540 PM UPDATE...
COASTAL FRONT DEVELOPMENT OFF THE SOUTHERN MAINE COAST PROVIDING
MORE THAN ANTICIPATED ADDITIONAL LIFT...RESULTING IN HIGHER QPF
THAN FORECAST. RADAR ESTIMATES RUNNING CONSIDERABLY LESS THAN
GROUND TRUTH REPORTS WITH SOMEWHERE IN THE NEIGHBORHOOD OF APROX 2
INCHES OVER PORTIONS LATE THIS AFTERNOON...AND STILL ANOTHER COUPLE
HOURS OF R+ EXPECTED. HAVE GONE WITH FLOOD ADVISORY IN AFFECTED
AREAS.

PREVIOUS DISCUSSION...

HEAVIER RAIN NOW FALLING AND SPREADING ACROSS MOST OF NH
AND ME. THE HEAVIEST RAIN WILL MOVE SLOWLY ENE THRU MAINE ALONG
WITH UPPER LEVEL SUPPORT. INVERTED SURFACE TROF NOW ALONG THE
COAST WILL HELP TO FOCUS HEAVIER PRECIP WITH 1 TO 2 INCHES
POSSIBLE THROUGH TONIGHT. INSULATING CLOUD COVER WILL KEEP LOWS IN
THE 40S AND 50S OVERNIGHT.

&&

.SHORT TERM /7 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
POPS WILL DECREASE BY TOMORROW AFTERNOON/EVENING AS A COLD FRONT
PUSHES THRU NEW ENGLAND. MOISTURE WILL REMAIN TRAPPED UNDER THE
INVERSION PRIOR TO THE FRONTAL PASSAGE WHICH WILL MAKE FOR A
CLOUDY...FOGGY...DRIZZLY DAY. MODELS ARE OPTIMISTICALLY
ADVERTISING 50S AND EVEN LOWER 60S FOR PORTIONS OF SOUTHERN NH AND
ME DUE TO COMPRESSIONAL WARMING AHEAD OF THE BOUNDARY AND AMPLE
WARM AIR ADVECTION. WENT WITH A BLEND OF MODELS FOR TEMPS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
ANOTHER RATHER QUIET WEEK ON TAP AS HIGH PRESSURE BUILDS OVER THE
REGION SUNDAY NIGHT THROUGH WEDNESDAY. DEPARTING COLD FRONT WILL
PUSH OFFSHORE EARLY SUNDAY EVENING AND SHOULD SEE AT LEAST PARTIAL
CLEARING. INCREASING NORTHWEST GRADIENT BEHIND THE FRONT SHOULD
HELP TO KEEP TEMPS UP IN MOST SPOTS.

BREEZY BUT MOSTLY SUNNY DOWNWIND OF THE MOUNTAINS FOR MONDAY WITH
TEMPERATURES CONTINUING ABOVE NORMAL. LOOKING FOR AT LEAST PARTLY
SUNNY SKIES IN THE MOUNTAINS BUT MORE IN THE WAY OF CLOUDS IN THE
UPSLOPE FLOW.

BACK DOOR COLD FRONT DROPS THROUGH THE REGION MONDAY NIGHT
ENHANCING CLOUDS IN THE THE MOUNTAINS FOR A TIME BUT PRODUCING
LITTLE MORE THAN VARIABLE CLOUDS ELSEWHERE.

ANOTHER SUNNY DAY ON TUESDAY AND WEDNESDAY AS HIGH PRESSURE BUILDS
OVER THE REGION. LOOKING AT SLIGHTLY COOLER TEMPS BUT STILL AT OR
A LITTLE ABOVE NORMAL FOR THIS TIME OF YEAR.

HIGH PRESSURE WILL CREST OVER THE REGION WEDNESDAY NIGHT AND WILL
SLOWLY SHIFT OFFSHORE ON THURSDAY BRINGING MODERATING TEMPS IN
RETURN FLOW AS FAIR WEATHER CONTINUES.

SHORTWAVE SWINGING NORTHEAST THROUGH THE GREAT LAKES WILL PUSH A
TRAILING COLD FRONT TOWARD THE REGION ON FRIDAY BUT AT THIS POINT
LOOKS RATHER MOISTURE STARVED AND WEAK. THIS BOUNDARY FORECAST TO
CROSS THE REGION FRIDAY AFTERNOON WITH JUST A LOW CHANCE OF
SHOWERS.

THIS BOUNDARY WILL STALL JUST SOUTH OF THE REGION FRIDAY NIGHT AS
WEAK HIGH PRESSURE BUILDS OVER NORTHERN NEW ENGLAND. SHORTWAVE
MOVING NORTHEAST OUT OF THE OHIO VALLEY ON SATURDAY WILL ENHANCE
PRECIPITATION ALONG THIS STALLED BOUNDARY BUT APPEARS AT THIS
POINT ANY SHOWERS WILL REMAIN SOUTH OF THE FORECAST AREA. WITH
THIS IN MIND HAVE GENERALLY GONE WITH LOW CHANCE POPS FROM GMOS
FOR DAYS 6 THROUGH 7.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
SHORT TERM...LIFR/IFR CONDITIONS WILL CONTINUE THRU TOMORROW WITH
RAIN THIS EVENING AND DRIZZLE/FOG EXPECTED FOR MUCH OF THE DAY
TOMORROW.

LONG TERM...BECOMING VFR SUNDAY NIGHT AND REMAINING VFR THROUGH
THURSDAY.

&&

.MARINE...
SHORT TERM...SCA IN EFFECT FOR WINDS AND SEAS THRU TOMORROW
MORNING...THEN MAINLY FOR SEAS BETWEEN 7-11 FT THRU 7 PM SUN.

LONG TERM...SMALL CRAFT ADVISORIES FOR SEAS EXTENDED INTO SUNDAY
NIGHT AND WINDS WILL APPROACH SCA LEVELS ON MONDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EST SUNDAY FOR ANZ150>154.

&&
Hazardous weather outlook, Nov 14, 3:07 AM EST, 19 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
307 AM EST SAT NOV 14 2009

MEZ007>009-NHZ001>003-005-007-150815-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS-
SOUTHERN COOS-NORTHERN GRAFTON-SOUTHERN GRAFTON-SULLIVAN-
307 AM EST SAT NOV 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ012>014-018>022-NHZ004-006-008>010-013-150815-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
NORTHERN CARROLL-SOUTHERN CARROLL-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-
307 AM EST SAT NOV 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

RAIN MAY FALL HEAVILY AT TIMES THIS AFTERNOON AND THIS EVENING. AT
THIS TIME...NO SIGNIFICANT FLOODING IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ023>028-NHZ014-150815-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
COASTAL ROCKINGHAM-
307 AM EST SAT NOV 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF A PERSISTENT ONSHORE FLOW...INCREASING
ASTRONOMICAL TIDES AND BUILDING SEAS MAY RESULT IN SPLASHOVER
AROUND OF HIGH TIDE THIS MORNING AND AGAIN TONIGHT.

IN ADDITION...RAIN MAY FALL HEAVILY AT TIMES THIS AFTERNOON
AND THIS EVENING. AT THIS TIME...NO SIGNIFICANT FLOODING IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-150815-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
307 AM EST SAT NOV 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 14, 5:13 PM EST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
513 PM EST SAT NOV 14 2009

MEZ018>021-023>026-150115-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
INCLUDING THE CITIES OF...SANFORD...BERWICK...NORTH WINDHAM...
GORHAM...BRIDGTON...LEWISTON-AUBURN...LIVERMORE FALLS...AUGUSTA...
WATERVILLE...BIDDEFORD...SACO...OLD ORCHARD BEACH...KITTERY...
PORTLAND...SOUTH PORTLAND...WESTBROOK...BATH...TOPSHAM...
BOOTHBAY HARBOR...WISCASSET...WALDOBORO
513 PM EST SAT NOV 14 2009

...HEAVY RAIN WILL CONTINUE THIS EVENING...

RAIN...HEAVY AT TIMES...WILL CONTINUE OVER COASTAL AS WELL AS
INTERIOR PORTIONS OF MAINE THIS EVENING. RAINFALL RATES LATE THIS
AFTERNOON BORDERED ON A HALF INCH OR MORE PER HOUR. THIS WILL
CAUSE PONDING OF WATER ON ROADWAYS AS WELL AS LOCALIZED URBAN
FLOODING...ESPECIALLY IN THE VICINITY OF LEAF CLOGGED CATCH
BASINS. VISIBILITIES WILL ALSO BE GREATLY REDUCED IN AREAS OF
HEAVY RAIN.

MOTORISTS ARE URGED TO EXERCISE CAUTION ON ROADWAYS THIS EVENING
AND TO ALLOW EXTRA TIME TO REACH THEIR DESTINATIONS SAFELY.
Special weather statement, Nov 14, 7:30 PM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
730 PM EST SAT NOV 14 2009

MEZ012-018>021-023>026-NHZ014-150330-
SOUTHERN OXFORD-INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-
KENNEBEC-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
COASTAL ROCKINGHAM-
INCLUDING THE CITIES OF...RUMFORD...NORWAY...FRYEBURG...OXFORD...
SANFORD...BERWICK...NORTH WINDHAM...GORHAM...BRIDGTON...
LEWISTON-AUBURN...LIVERMORE FALLS...AUGUSTA...WATERVILLE...
BIDDEFORD...SACO...OLD ORCHARD BEACH...KITTERY...PORTLAND...
SOUTH PORTLAND...WESTBROOK...BATH...TOPSHAM...BOOTHBAY HARBOR...
WISCASSET...WALDOBORO...PORTSMOUTH...HAMPTON
730 PM EST SAT NOV 14 2009

...RAINFALL TOTALS WILL CONTINUE TO SOAR IN A FEW AREAS
TONIGHT...CAUSING FLOODING...

BANDS OF HEAVY RAIN CONTINUE TO FORM ALONG A STRONG COASTAL FRONT
AND THE REMAINS OF TROPICAL SYSTEM IDA. THE SEACOAST OF NEW
HAMPSHIRE AND PORTIONS OF SOUTHWEST MAINE WILL HAVE THE HEAVIEST
RAINFALL THROUGH MIDNIGHT. EXPECT RAINFALL TOTALS FROM HAMPTON IN
ROCKINGHAM COUNTY TO GRAY IN CUMBERLAND COUNTY AND SURROUNDING
AREAS TO BE 2 TO 4 INCHES FROM THIS STORM. LOCALLY...UP TO 5
INCHES MAY FALL IN THE PORTLAND AREA.

URBAN STREET FLOODING AND RAPID RISES ON SMALL RIVERS AND STREAMS
WILL BE A PROBLEM OVERNIGHT. DO NOT DRIVE OVER FLOODED ROADWAYS

JC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cumberland

When
November 14, 10:43 PM EST to November 15, 6:00 PM EST
Where
Cumberland County, 0.72 mi W of Cumberland Mills to 0.83 mi W of Cumberland Mills
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
43.680, -70.364

Heavy rain from the remnants of Hurricane Ida caused minor flooding on the Presumpscot River in Westbrook, (flood stage 15.0 ft). The river crested at 18.76 ft.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203307.